Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Norman, OK

April 22, 2001Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2001, 10:57 AM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 10:57 AM CDT (15:57 UTC)
Expired
Apr 22, 2001, 11:45 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

What was reported inside it

TimeReportWhereRemark
Apr 22, 11:00 AM CDTHail 1Erick, OK
Apr 22, 11:13 AM CDTHail 0.88Madge, OK
Apr 22, 11:13 AM CDTThunderstorm WindMadge, OKThree inch diameter tree limbs were downed.
Apr 22, 11:40 AM CDTHail 1Willow, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS54 KOUN 221558
SVROKC
OKC009-055-057-221645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1057 AM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  HARMON COUNTY IN SOUTHWEST OKLAHOMA
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 1145 AM CDT

* AT 1057 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 8 MILES SOUTHWEST OF TEXOLA TO 23 MILES
  SOUTHWEST OF HOLLIS...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK...GOULD...HOLLIS...
  MCKNIGHT...SAYRE...TEXOLA...VINSON AND WILLOW

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3519 10014 3444 10027 3476 9955 3547 9947

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 10:40 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 22, 10:40 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT SUN APR 22 2001

WILL NOT MAKE ANY SWEEPING CHANGES TO ZONES IN THE MORNING UPDATE.
BASICALLY WIND ADVISORY EVERYWHERE WILL HOLD UP WELL AND MENTION OF
SEVERE IS WARRANTED. MAY ADJUST SOME WIND DIRECTIONS AND ALSO A FEW
TEMPS IN THE WEST WHICH COULD SEE A STRONGER TEMP RECOVERY WEST OF
DRYLINE THIS AFTERNOON BUT ALL ELSE LOOKS OKAY FOR NOW.

MAIN CONCENTRATION OF EFFORT IS THE MODE OF SEVERE FOR TODAY. IT IS
TEMPTING TO ASSUME A SQUALL LINE WILL FILL IN FROM KS-TX ALONG
DRYLINE BY MIDDAY AND PROGRESS EAST...BUT DO NOT FEEL THIS WILL BE
THE CASE. CURRENT POSITION OF DRYLINE PUTS IT IN THE TEXAS PANHANDLE
EAST OF AMA-LBB AND ALMOST ON CDS. MODELS SHOW THE DRYLINE TO MOVE
INTO WESTERN 1/3 OF OKLAHOMA BY EARLY AFTERNOON... THEN SLOW DOWN
AND STALL AS SFC LOW MOVES NORTHEAST.  COLD FRONT PUSHING SOUTHEAST
OVERNIGHT WILL CATCH THE DYLINE AND GIVE THE SYSTEM A KICK EAST BY
MORNING.

EARLIER LINE OF STORMS ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES HAS WEAKENED AND LIFTED NORTH INTO KANSAS AND APPEARS TO
HAVE REMAINED GENERALLY ON THE NORTH SIDE OF THE UPPER JET AXIS. IN
ADDITION... THESE STORMS ARE HEADING INTO AN AREA OF THICKER CLOUDS
WHICH MAY MEAN SOME DYNAMICALLY FORCED STORMS WILL BUBBLE UP IN
WESTERN OKLAHOMA NORTH OF I-40...BUT A SOLID SEVERE LINE MAY BE HARD
TO COME BY THERE.  PERHAPS A LINE WITH PERIODS OF DAMAGING WIND AND
HAIL ALONG IT.

OF GREATER CONCERN TO US IS THE AREA OF SW-SC OKLAHOMA AND NORTH
TEXAS THIS AFTERNOON. VISIBLE SATELLITE SHOWS LINE OF DEVELOPING
CU/TCU FROM CDS TO SOUTH OF MAF WHICH MAY BE MORE IN RIGHT REAR QUAD
OF SPEED MAX WHICH IS PROGGED TO LIFT NORTH ACROSS WESTERN OKLAHOMA
DURING THE DAY.  THIS WOULD PUT A FAVORABLE RIGHT REAR QUAD IN
POSITION OVER OUR N TEXAS AND SOUTHWEST-SOUTH CENTRAL COUNTIES THIS
AFTERNOON.

FOR THE MOMENT...RAPID DISSIPATION OF LOW CLOUDS ACROSS THE AREA
WEST OF DALLAS AND AROUND ABI SUGGEST SOME TYPE OF TEMPORARY
SUBSIDENCE IS OCCURRING.  HOWEVER... THIS WILL ALLOW FOR STRONGER
HEATING BY AFTERNOON. CURRENT WARM MID LEVEL TEMPS OF +12 AT 700 WILL
ALSO TRY TO SUPPRESS THIS CONVECTION INITIALLY WHICH MAY STRUGGLE
FOR AWHILE.  BUT... MESO-ETA SHOWS STRONG COOLING ALOFT OVER NORTH
TEXAS DURING THE DAY... AND WITH APPROACHING LIFT IN RR QUAD OF A
FAIRLY LINEAR /IE STRAIGHT/ UPPER JET BY AFTERNOON... AND BETTER
WIND PROFILES ACROSS AREAS SOUTH OF OKC... ALL THIS SUGGESTS A BETTER
SEVERE THREAT FROM CENTRAL OKLAHOMA TO SW-SC OKLAHOMA INTO NORTH
TEXAS THIS AFTERNOON... AND A BETTER TORNADO THREAT THERE AS WELL.

ATTM... BEST THINKING IS THAT THE AREA ALONG AND SOUTHEAST OF I-44
SOUTH OF THE OKC METRO AREA TOWARD THE SPS AREA WOULD BE THE MOST
UNDER THE GUN FOR THIS AFTERNOON... WITH THE THREAT THEN WORING INTO
SC OKLAHOMA BY EVENING. CURRENT VALUES OF 0-3KM AND 0-1KM HELICITY
ARE QUITE STRONG AS A BACKGROUND ENVIRONMENT... SO BOUNDARIES MAY BE
LESS IMPORTANT FOR TORNADO FORMATION TODAY. MESO-ETA SHOWS PROGGED
CAPE VALUES TO 3000 JOULES AS WELL.  SEEMS THIS AREA STANDS THE BEST
CHANCE AT A LINE OF SEVERE STORMS ALONG DRYLINE... AND ANY STORMS
WHICH GET GOING AHEAD OF THE LINE WOULD HAVE TO BE WATCHED CLOSELY
FOR TORNADIC POTENTIAL.

FCSTID = 33/DLF

.OUN...
OK...WIND ADVISORY TODAY ZNS 4>48..50>52
TX...WIND ADVISORY TODAY ZNS 83>90

In the hours before

Special weather statement, Apr 22, 6:36 AM CDT, 4 hours 21 minutes before
OKZ004>048-050>052-TXZ083>090-221430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
636 AM CDT SUN APR 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A SMALL PART
OF NORTHERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE STORMS OVER THE
REMAINDER OF WESTERN AND CENTRAL OKLAHOMA... AND WESTERN NORTH
TEXAS.  THE MODERATE RISK AREA IS NORTH OF A LINE FROM CHEROKEE TO
PONCA CITY.  THE MAIN THREAT WILL BE DAMAGING WIND.

A STRONG STORM SYSTEM WILL CONTINUE ITS EASTWARD MOVEMENT OUT OF THE
SOUTHERN ROCKIES...AND INTO THE SOUTHERN PLAINS...TODAY.  AS THIS
STORM APPROACHES THE SOUTHERN HIGH PLAINS...A DRY LINE WILL BEGIN
TO SWEEP EAST ACROSS THE PANHANDLE REGION...AND INTO WESTERN PARTS OF
OKLAHOMA AND NORTH TEXAS BY NOON.  THE APPROACH OF THE UPPER-LEVEL
SYSTEM WILL CAUSE THE EXISTING CAPPING INVERSION TO WEAKEN AND ALLOW
STORMS TO DEVELOP...ESPECIALLY NEAR THE DRY LINE.

VERY STRONG WINDS AT ALL LEVELS ARE EXPECTED...WHICH WILL CONTRIBUTE
TO THE SEVERE WEATHER POTENTIAL.  ALTHOUGH THE WIND PROFILES WILL BE
SOMEWHAT FAVORABLE FOR TORNADOES AND LARGE HAIL...THEY WILL BE
PARTICULARLY FAVORABLE FOR DAMAGING THUNDERSTORM WINDS.

STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE...WHICH WILL TRAVEL
TOWARD THE EAST...AND REACH CENTRAL OKLAHOMA THIS AFTERNOON.  SOME
STRONG TO SEVERE STORMS MAY LAST INTO TONIGHT IN SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...STRONG WINDS IN
ADVANCE OF THE APPROACHING STORM SYSTEM WILL ALSO BE A PROBLEM.
SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO AVERAGE 25 TO 35 MPH
ACROSS WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS
TODAY. GUSTS ARE LIKELY TO EXCEED 45 MPH AT TIMES.  THIS MAY CAUSE
SOME BLOWING DUST IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.

STORM SPOTTERS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATyE THIS MORNING AND THIS
AFTERNOON.  SPOTTERS IN CENTRAL OKLAHOMA SHOULD BE PREPARED FOR
ACTIVATION THIS AFTERNOON AND EVENING.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:48 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson42 min
Apr 22, 12:04 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita41 min
Apr 22, 12:32 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa43 min
Apr 22, 12:32 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
Apr 22, 1:17 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Kiowa, Washita43 min
Apr 22, 1:17 PM CDTSevere Thunderstorm WarningOUNBlaine43 min
Apr 22, 1:52 PM CDTSevere Thunderstorm WarningOUNMajor38 min
Apr 22, 2:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Garfield, Kingfisher55 min
Apr 22, 2:05 PM CDTSevere Thunderstorm WarningOUNGrady55 min
Apr 22, 2:11 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
Apr 22, 3:47 PM CDTSevere Thunderstorm WarningOUNOklahoma43 min
Apr 22, 4:01 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Apr 22, 4:14 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
Apr 22, 4:27 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min
Apr 22, 4:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie49 min
Apr 22, 5:22 PM CDTSevere Thunderstorm WarningOUNLincoln23 min
Apr 22, 5:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min
Apr 22, 5:37 PM CDTSevere Thunderstorm WarningOUNPayne38 min
Apr 22, 6:00 PM CDTSevere Thunderstorm WarningOUNMurray30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data.